Lamotrigine is an anti-convulsant/ – seizure medication. Lamotrigine is used to treat people who have regular seizures. In other words, it is used to treat epilepsy. Lamotrigine is the anti-convulsant medication I was prescribed when it became apparent to all that Sodium Valproate was not working for me. Sodium Valproate is, as you may have guessed, another anti-convulsant/ – seizure medication. But, you must be wondering, why did I disappear in the way that I did? What was going on in this time? How are things now? Is this new medication working? Why was the change made to this medication? I will endeavour to answer these questions now.
Why was I changed to this medication, Lamotrigine?
Firstly, I must go back to my issues with Sodium Valproate. As I mentioned in my last post, when I was on Sodium Valproate, I had a few complaints. As an anti-seizure medication this prescription suited me very well. I was aware that while I was on it, the possibility of pregnancy and impregnation was definitely off the cards. That medication had contraindications as it was a cross-placental, meaning it could be absorbed by the foetus through the placenta during gestation. This absorption could likely result in birth defects, differences and other troubles. This issue was only very minor to me since I had long ago accepted I would not be a birth-mother. What was more of an alarming concern was my physical health. It seemed I was gaining close to a kilogram in weight every week, regardless of what food I ingested. With this my mental health, self-esteem and pride on appearance was deteriorating quickly. I needed to change to something that would resolve these issues.
Is Lamotrigine working?
This is a tricky question. Very simply because if you stop, or drop the dosage of, Sodium Valproate abruptly, you will undoubtedly have a severe seizure if you are so inclined to do. Furthermore, one cannot just start taking the recommended and expected appropriate dose of Lamotrigine straight away. You must start at the lowest amount and titrate up slowly. (To titrate is the exact opposite of weaning off, it means to increase slowly and over time in the amount consumed.) If a person that is not accustomed to Lamotrigine were to begin at the ultimately desired dose, I am told they are highly likely to develop quite a nasty skin ‘rash’. My further research indicated this may be Erythema Multiforme, which I develop when off Hydroxychloriquine. It is a horrendous condition in which the skin breaks out in 5 cent red, pussy/weeping open wounds in mere minutes. I will not be going through that again. Ever. Is this new medication working? I am not having seizures, so I guess you might say yes.
What was going on in this time?
As the Valproate decreased and the Lamotrigine increased, I developed a state of near-insomnia in which I slept such an unbelievably small amount that I began feeling and expressing the worst signs of sadness I may have ever had. I spoke to my mum about this, she and dad both agreed that I needed to stop this transition. I booked the next available appointment with my doctor. In this time I was tired beyond belief, irritable and unmotivated. I cannot believe how much my mood is affected by a lack of sleep.
Why did I disappear in the way that I did?
Basically, I was not coping. There are a lot of things going on in my life currently and I have commitments that are falling behind, unfortunately this is a commitment that does not have a pressing deadline and is not holding others back from progressing in their duties and so I had to choose to disappear for a while. The pressure on me felt so overwhelming that I halted activity in a lot of areas of my life. I was not answering all of my phone calls, responding to emails in messages in a timely fashion, or contacting important people in my life. I do want to apologise, but I also realise I need to undertake some realistic rescheduling of my life.
How are things now?
Looking forwards, I am optimistic about the future. I have laid out a plan, a strategy, for moving ahead. My doctor has been great, as have my colleagues and friends. As always, I cannot believe how kind, generous and accepting people in my life are. To me it seems they are being unreasonably supportive of my situation, but I am constantly being told that they wouldn’t here of doing less to help me. I truly am blessed. There are health and wellness plans designed by my doctors, who are all aware and informed of my current circumstances. My parents and friends have been great and encouraging, especially considering how hard it must have been for them to cope with me in the last short while. I have been surrounding by the most magnificent, gentle and genuinely loving souls anyone could ever hope for. The future is bright and on the way up. Tonight is the first night on a temporary ‘sleep aid’, so I have an awesome night to look forward to. (This )Monday 25th February is the date for the surgery to implant the metal weight into my right eyelid(!!!), thus I have something immediate to look forward to. (I am excited to look like a pirate and, while no one says it, bruises look cool and tell people you’ve ‘been through something’.) I am not as unwell as I was and may well become even better than I have been.
Did you miss me?
You must be logged in to post a comment.
Leave a Comment